Alert archive / Wisconsin / Small Craft Advisories in 2020

Small Craft Advisory 33, NWS Green Bay, WI

March 29, 2020

NWS Green Bay, WI issued this small craft advisory at Mar 29, 2020, 3:37 AM CDT. It took effect at Mar 29, 2020, 10:00 PM CDT. It was in force for 21 hr.

The area

The counties it named.

The facts

Issued
Mar 29, 2020, 3:37 AM CDT (08:37 UTC)
In effect from
Mar 29, 2020, 10:00 PM CDT
Expired
Mar 30, 2020, 7:00 PM CDT
In force
21 hr
Issued by
NWS Green Bay, WI

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this small craft advisory went out at Mar 28, 10:35 PM CDT, 5 hours 2 minutes earlier.

Area forecast discussion, Mar 28, 10:35 PM CDT, 5 hours 2 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
1035 PM CDT Sat Mar 28 2020

Updated aviation portion for 06Z TAF issuance

.SHORT TERM...Tonight and Sunday
Issued at 225 PM CDT Sat Mar 28 2020

The main forecast concern to be on potential heavy rainfall
tonight as a strong early Spring storm moves across the region.

The 19Z MSAS surface analysis showed the strong area of low
pressure situated over southwest IA with a warm front extended
eastward across central IL into south-central IN. A cold front
stretched southwest from the low pressure into the central Plains.
A weak area of high pressure was located across Ontario. One band
of rain showers moved through northeast WI earlier today with the
next round of showers to move through late this afternoon.

The vertically-stacked system to move from southwest IA into
central WI tonight with the warm front to reach into far southern
WI before the cold front drives eastward over southern sections of
the Great Lakes. Strong synoptic lift to spread across northeast
WI tonight, aided by a coupled jet structure. Plenty of moisture
to be present with PW values in the 0.75-1.00" range. As the
closed upper low approaches, mid-level forcing ramps up as well.
Putting this altogether, anticipate a large swath of rain to
overspread the area this evening with locally heavy rainfall. Rain
amounts this evening alone could reach one-third to three-quarters
of an inch range. Thunderstorms are still possible this evening
over central/east-central WI due to strong shear and weak elevated
instability. Since we do not get into the warm sector, expect
small hail to be the main threat. In addition to the rain, gusty
east-northeast winds this evening could produce minor lakeshore
flooding on the west side of the Bay of Green Bay, along with the
eastern shores of Door County (due to high waves). Ice shoves are
also possible on the western side of the Bay and western shores of
Lake Winnebago. After a busy evening, models show a dry slot
rotating into eastern WI which would allow for the rain to
diminish a bit. Winds will also diminish overnight as the surface
low moves into WI. Min temperatures to be in the middle to upper
30s north, upper 30s to lower 40s south.

As the system moves toward the northern tip of Lower MI on Sunday,
wrap-around moisture in a cyclonic flow will bring additional
light rain to northeast WI. As temperatures begin to cool late in
the day, some wet snow may mix with the rain over parts of north-
central WI. Winds will be on increase through the day as the
pressure gradient tightens behind the departed surface low. Gusts
could approach 30 mph, but the wind direction to be west-
northwest, thus no lakeshore flooding expected. However, ice
shoves cannot be ruled out over eastern sections of the Bay or
eastern shores of Lake Winnebago. Do not anticipate much of a
diurnal rise in temperatures with readings only reaching around 40
degrees north- central WI, middle to upper 40s east- central WI.

.LONG TERM...Sunday Night Through Saturday
Issued at 225 PM CDT Sat Mar 28 2020

Fairly quiet weather expected through at least mid-week before the
next chance of precipitation arrives toward the end of the work week.

Sunday night: A vertically stacked surface low and upper low,
centered over northern Lower Michigan, will shift eastward into
southwest Quebec by early Monday morning. As cold air advects into
the area on the back side of the low, expect some of the lingering
precipitation will transition to light snow. Some minor accumulation
will be possible, mainly across north-central Wisconsin where some
upslope and added lake moisture could add to the lingering
precipitation. At this point, it continues to look like an inch or
less for mainly Vilas and Oneida counties with little to no
accumulation expected elsewhere. In fact, most other locations may
end up remaining light rain or drizzle. Overnight lows are forecast
to be in the mid 20s to mid 30s, warmest east-central and far
northeast.

Monday through Tuesday night: As the low shifts farther east, drier
air will begin filtering in from the west Monday morning. Some
clouds will likely linger through late morning or early afternoon
before high pressure builds in Monday afternoon through Tuesday
night. Otherwise, this time period is expected to be fairly quiet.
High temperatures are forecast to be in the 40s with overnight lows
mainly in the 30s.

Rest of the extended: The high pressure ridge is expected to shift
eastward through the day Wednesday, allowing more moist southerly
flow to increase. This will be ahead of the next potential system
arriving from the northern Plains. There are significant model
differences in timing and placement with the next feature, which
keeps confidence in any one model solution very low. At this point,
will stick with a blend of the models for the end of the work week,
bringing a better chance of unsettled weather back to northeast
Wisconsin. Temperatures are expected to be near normal through this
time period.
&&

.AVIATION...for 06Z TAF Issuance
Issued at 1031 PM CDT Sat Mar 28 2020

Poor flight conditions will continue into tomorrow as a deep
vertically stacked cyclone tracks east northeast into Wisconsin.
Primarily LIFR conditions are expected, although the visibility
and ceiling may lift at times when heavier rain mixes the low-
levels. Scattered thunderstorms will produce small hail until a
couple hours after midnight. LLWS will also persist for a time,
until winds start to decrease as the cyclone center nears the
area.
&&

.HYDROLOGY...
Issued at 225 PM CDT Sat Mar 28 2020

A widespread 0.75 to 1.5" of rainfall is expected this weekend.
This amount of rainfall, coupled with saturated soils, will lead
to additional rises on area rivers. Many rivers will remain above
bankfull, with a few reaching minor flood stage.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Lakeshore Flood Advisory until 5 AM CDT Sunday for WIZ022-039-
073-074.
&&

SHORT TERM.....Kallas
LONG TERM......Cooley
AVIATION.......Skowronski
HYDROLOGY......Kallas
Hazardous weather outlook, Mar 28, 9:14 PM CDT, 6 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
914 PM CDT Sat Mar 28 2020

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-300215-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
914 PM CDT Sat Mar 28 2020

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

Numerous showers and scattered thunderstorms, some with small hail
and heavy rainfall will continue through late evening and then
diminish. Localized flooding of low-lying areas is possible.

Gusty northeast to east winds could lead to ice shoves on the
western shores of Green Bay and Lake Winnebago. Minor lakeshore
flooding is also expected on the western shores of the bay, and
the eastern side of Door County.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

Gusty west to northwest winds Sunday afternoon into Sunday evening
could send the ice shoves to the eastern shores of Green Bay and
Lake Winnebago.

Runoff from the weekend rainfall could cause some rivers to rise
above bankfull or surpass minor flood stage into the early part
of the upcoming week.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to report any flooding or ice shoves to
the National Weather Service in Green Bay. Reports of rainfall
amounts in excess of one inch would also be appreciated.

LMZ521-522-541>543-300215-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
914 PM CDT Sat Mar 28 2020

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

East-northeast winds may gust to near gale force in the Deaths
Door region through late evening.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

The probability for widespread hazardous weather is low.

Skowronski

In the hours before

Special weather statement, Mar 28, 11:26 PM CDT, 4 hours 11 minutes before
Special Weather Statement
National Weather Service Green Bay WI
1126 PM CDT Sat Mar 28 2020

WIZ020>022-031-037>040-049-050-073-074-290530-
Calumet WI-Southern Oconto County WI-Waupaca WI-Shawano WI-
Southern Marinette County WI-Kewaunee WI-Outagamie WI-
Northern Oconto County WI-Manitowoc WI-Door WI-Brown WI-Menominee WI-
1126 PM CDT Sat Mar 28 2020

...THUNDERSTORMS MOVING THROUGH NORTHEAST WISCONSIN...

At 1124 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of Navarino Wildlife Area to
near Brillion. Movement was north at 55 mph.

Pea size hail and torrential downpours will be possible with these
storms.

Locations impacted include...
Green Bay, Appleton, Shawano, Bay Shore Park, Kaukauna, Little Chute,
Kimberly, Clintonville, Oconto and Pulaski.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4460 8873 4532 8833 4489 8777 4471 8792
      4463 8793 4468 8780 4482 8769 4470 8753
      4402 8800
TIME...MOT...LOC 0424Z 199DEG 46KT 4457 8862 4415 8804

Kieckbusch
Local storm report, Mar 29, 12:45 AM CDT, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1245 AM CDT SUN MAR 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 AM     FLOOD            GREEN BAY               44.51N 88.00W
03/29/2020                   BROWN              WI   LAW ENFORCEMENT

            WATER ON GOODELL ST. BETWEEN PORLIER ST. AND EMILIE ST.

&&

MIKEC

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 11:26 PM CDTSpecial Weather StatementGRBBrown, Oconto, Outagamie64 min
Mar 29, 2:40 AM CDTRiver Flood WarningGRBMarathon4 days
Mar 29, 3:37 AM CDTMarine Dense Fog AdvisoryGRB9 hr
Mar 29, 7:50 AM CDTRiver Flood WarningGRBShawano, Waupaca3 days
Mar 29, 9:56 AM CDTRiver Flood WarningGRBMarathon11 hr
Mar 29, 10:30 AM CDTRiver Flood WarningGRBPortage3 days
Mar 29, 12:39 PM CDTRiver Flood WarningGRBPortage67 hr
Mar 29, 6:50 PM CDTAreal Flood WarningGRBMarinette5 days

Nearby

Small Craft Advisories in Wisconsin, 2020Every small craft advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.